What Is Naloxone?
Naloxone is a medication approved by the Food and Drug Administration (FDA) designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids, such as heroin, morphine, and oxycodone. Administered when a patient is showing signs of opioid overdose, naloxone is a temporary treatment and its effects do not last long. Therefore, it is critical to obtain medical intervention as soon as possible after administering/receiving naloxone.
The medication can be given by intranasal spray (into the nose), intramuscular (into the muscle), subcutaneous (under the skin), or intravenous injection.
A practitioner should assess the need to prescribe naloxone for patients who are taking methadone or buprenorphine receiving or otherwise considered a risk for opioid overdose.
Candidates for naloxone are those who:
- Take high doses of opioids for long-term management of chronic pain
- Receive rotating opioid medication regimens
- Have been discharged from emergency medical care following opioid poisoning or intoxication
- Take certain extended-release or long-acting opioid medication
- Those who have had a period of abstinence to include those recently released from incarceration.
Pregnant women can be safely given naloxone in limited doses under the supervision of a doctor.
A doctor or pharmacist can show patients, their family members, or caregivers how to administer naloxone.
Patients given an automatic injection device or nasal spray should keep the item available at all times. It is important to remember to replace medication when the expiration date passes and if exposed to temperatures below 39°F or above 104°F.
Opioid Treatment Program Contacts
For information about other OUD treatments or the certification of opioid treatment programs (OTPs), contact the SAMHSA Division of Pharmacologic Therapies at 240-276-2700 or DPT@SAMHSA.HHS.Gov.
For assistance with the Opioid Treatment Program Extranet, contact the OTP helpdesk at 1-866-348-5741 or OTP-Help@jbsinternational.com.
For information on buprenorphine or other medications for treatment, contact the SAMHSA Center for Substance Abuse Treatment (CSAT) at 866-BUP-CSAT (866-287-2728) or firstname.lastname@example.org.
Naloxone is effective if opioids are misused in combination with other sedatives or stimulants. It is not effective in treating overdoses of benzodiazepines or stimulant overdoses involving cocaine and amphetamines.
Side Effects of Naloxone
Serious side effects should be taken seriously, as some of them may indicate an emergency. Patients should stop taking methadone and contact a doctor or emergency services right away.
Patients and practitioners are encouraged to report all side effects online to MEDWatch, FDA’s medical product safety reporting program for health care professionals, patients, and consumers or by calling 1-800-FDA-1088.
Patients who experience an allergic reaction from naloxone, such as hives or swelling in the face, lips, or throat, should seek medical help immediately. They should not drive or perform other potentially unsafe tasks.
Use of naloxone causes symptoms of opioid withdrawal. Medical assistance must be obtained as soon as possible after administering/receiving naloxone.
Opioid withdrawal symptoms include:
- Feeling nervous, restless, or irritable
- Body aches
- Dizziness or weakness
- Diarrhea, stomach pain, or nausea
- Fever, chills, or goose bumps
- Sneezing or runny nose in the absence of a cold
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives. Learn more about opioid overdose.
Opioid overdose can happen:
- When a patient misunderstands the directions for use, accidentally takes an extra dose, or deliberately misuses a prescription opioid
- With illicit drug use
- If a person takes opioid medications prescribed for someone else
- If a person mixes opioids with other medications, alcohol, or over-the-counter drugs
Signs of opioid overdose:
- Person does not wake or respond to touch or voice
- Breathing is not normal, very slow, or has stopped
- Pin-point sized pupils
- Bluish lips and nose
SAMHSA’s Efforts to Expand the Use of Naloxone
Opioid Overdose Prevention Toolkit
Equipping communities and local governments with material to develop policies and practices to help prevent opioid-related overdoses and deaths.
SAMHSA continues to work with its federal partners, states, first responders, and other stakeholders to educate on the use of and increase access to naloxone. In 2018, SAMHSA published this toolkit in an effort to save more lives from opioid overdose.
The toolkit serves as a foundation for educating and training:
- Prescribers of opioid pain medications
- First responders
- Patients who are prescribed opioid medications
- Individuals and family members who have experienced an opioid overdose
- If you, or someone you know, need help to stop using substances – whether the problem is methamphetamine, alcohol or another drug – call SAMHSA’s National Helpline at 1-800-662-HELP (4357) or TTY: 1-800-487-4889
- FindTreatment.gov – this locator provides information on state-licensed providers who specialize in treating substance use disorders and mental illness.
SAMHSA offers tools, training, and technical assistance.
Buprenorphine is a medication approved by the FDA to treat Opioid Use Disorder.
Information on Naloxone
Visit the FDA to find more information on Naloxone.
Naltrexone is known to block the euphoric and sedative effects of opioids.